Alert archive / Arkansas / Tornado Warnings in 2001

Tornado Warning 34, NWS Little Rock, AR

October 10, 2001Jefferson County, Arkansas

NWS Little Rock, AR issued this tornado warning at Oct 10, 2001, 8:05 PM CDT for Jefferson County, Arkansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 10, 2001, 8:05 PM CDT (01:05 UTC)
Expired
Oct 10, 2001, 8:35 PM CDT
In force
30 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, AR

The radar

The Little Rock radar (KLZK), 61 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
1.8
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WFUS54 KLZK 110106
TORLIT
ARC069-110135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
805 PM CDT WED OCT 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 835 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO NEAR THE PINE BLUFF ARSENAL...OR ABOUT 8 MILES NORTHWEST 
  OF PINE BLUFF...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  TUCKER AROUND 815 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS A STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3426 9198 3421 9209 3433 9220 3449 9202
          3448 9173 3446 9170 3442 9170

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Oct 10, 3:30 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Oct 10, 3:30 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
330 PM CDT WED OCT 10 2001

THE COLD FRONT CONTINUES TO MOVE SLOWLY TOWARDS ARKANSAS. AS OF 18Z
IT EXTENDED FROM NORTHEASTERN MISSOURI TO SOUTHEASTERN KANSAS ACROSS
CENTRAL OKALHOMA AND INTO THE SOUTHERN PART OF THE TEXAS PANHANDLE.
NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE ALONG AND AHEAD OF THIS
COLD FRONT. THE COLD FRONT IS EXPECTED TO MOVE SLOWLY INTO ARKANSAS
TONIGHT AND A LOW WILL DEVELOP ALONG THE FRONT...AND THIS WILL TEND
TO SLOW IT DOWN EVEN MORE. SCATTERED TO NUMEROUS SHOWERS OR
THUNDERSHOWERS CAN BE EXPECTED OVER MOST SECTIONS THURSDAY. THERE IS
A CHANCE OF LINGERING SHOWERS INTO THURSDAY NIGHT...MAINLY OVER THE
EASTERN SECTIONS. TEMPERATURES WILL BE HIGHLY DEPENDENT ON
RAIN-COOLED AREAS AND WILL NOT BE EASY TO PINPOINT SO WILL NOT STRAY
TOO FAR FROM GUIDANCE.

.LIT...NONE.

38

In the hours before

Special weather statement, Oct 10, 6:30 PM CDT, 1 hour 35 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>054-110400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
630 PM CDT WED OCT 10 2001

...SEVERE THUNDERSTORM WATCH FOR WESTERN ARKANSAS UNTIL 9 PM...
...SEVERE THUNDERSTORM WATCH FOR CENTRAL AND EASTERN ARKANSAS
UNTIL 11 PM...

A COLD FRONT EXTENDED FROM THE UPPER MIDWEST THROUGH THE MID
MISSISSIPPI VALLEY TO THE SOUTHERN PLAINS LATE THIS AFTERNOON.
AHEAD OF THE FRONT...THE AIR WAS WARM...MOIST AND UNSTABLE...WITH
THUNDERSTORMS DEVELOPING. THE STORMS WERE SEVERE AS THEY PUSHED
INTO WESTERN ARKANSAS...WITH DAMAGING WINDS DOWNING TREES AND
POWER LINES.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF WESTERN
ARKANSAS UNTIL 9 PM. THE WATCH INCLUDES AREAS MAINLY WEST OF MOUNTAIN
HOME...MORRILTON AND ARKADELPHIA.

IN ADDITION...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR MUCH
OF CENTRAL AND EASTERN ARKANSAS UNTIL 11 PM. THE WATCH INCLUDES
AREAS MAINLY EAST OF MOUNTAIN HOME...MORRILTON AND LITTLE ROCK.

STORMS THROUGH THIS EVENING WILL BE MOVING QUICKLY...GREATLY
INCREASING THE THREAT OF DAMAGING WIND. ALSO...THERE IS SOME WIND
SHEAR...MEANING THAT THE WIND IS TURNING WITH HEIGHT. GIVEN THIS...
THERE IS THE POSSIBILITY OF ISOLATED TORNADOES.

PEOPLE IN MUCH OF ARKANSAS NEED TO PREPARE FOR SEVERE WEATHER
THIS EVENING. BE READY TO MOVE TO A SAFE LOCATION IF A WARNING IS
ISSUED FOR YOUR AREA BY THE NATIONAL WEATHER SERVICE.

46
Local storm report, Oct 10, 6:52 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
652 PM CDT WED OCT 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    CLARKSVILLE               AR   WIND DAMAGE
10/10/01   JOHNSON                        TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0543 PM    PARTHENON                 AR   WIND DAMAGE
10/10/01   NEWTON                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0600 PM    CENTERVILLE               AR   WIND DAMAGE
10/10/01   YELL                           TREES DOWN. STREET
                                          SIGNS BLOWN OVER. TRUCK
                                          HIT A TREE ON ROADWAY.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Oct 10, 7:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
744 PM CDT WED OCT 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Local storm report, Oct 10, 7:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
746 PM CDT WED OCT 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    HEBER SPGS                AR   WIND DAMAGE
10/10/01   CLEBURNE                       TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          SHERIFFS OFFICE.
Local storm report, Oct 10, 7:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
755 PM CDT WED OCT 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    RUSSELLVILLE              AR   WIND DAMAGE
10/10/01   POPE                           TREES AND POWER LINES
                                          DOWN. REPORTED BY 911.

0543 PM    DOVER                     AR   WIND DAMAGE
10/10/01   POPE                           ROOF BLOWN OFF DOVER
                                          COMMUNITY CENTER.
                                          REPORTED BY 911.

0605 PM    1 W ADONA                 AR   WIND DAMAGE
10/10/01   PERRY                          TREE LIMBS DOWN ON
                                          HIGHWAY 10. REPORTED BY
                                          SHERIFFS OFFICE.

0615 PM    1 S SCOTLAND              AR   WIND DAMAGE
10/10/01   VAN BUREN                      TREES DOWN ACROSS
                                          HIGHWAY 95. REPORTED BY
                                          SHERIFFS OFFICE.

0625 PM    CULPEPPER                 AR   WIND DAMAGE
10/10/01   VAN BUREN                      TREES DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

0627 PM    CHOCTAW                   AR   WIND DAMAGE
10/10/01   VAN BUREN                      TREES DOWN ACROSS
                                          HIGHWAY 9. REPORTED BY
                                          SHERIFFS OFFICE.

0630 PM    CLINTON                   AR   WIND DAMAGE
10/10/01   VAN BUREN                      TREE FELL ON A HOUSE.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0630 PM    2 SE CLINTON              AR   WIND DAMAGE
10/10/01   VAN BUREN                      TREES DOWN AND TV
                                          ANTENNAS BLOWN DOWN IN
                                          THE BARRENS COMMUNITY.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0630 PM    LANDIS                    AR   WIND DAMAGE
10/10/01   SEARCY                         POWER LINES DOWN.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0640 PM    CONWAY                    AR   WIND DAMAGE
10/10/01   FAULKNER                       HIGHWAY SIGN DOWN ON
                                          INTERSTATE 40 AND A
                                          COUPLE OF POWER LINES
                                          DOWN IN CONWAY.
                                          REPORTED BY CONWAY
                                          POLICE DEPT.

0655 PM    HEBER SPGS                AR   WIND DAMAGE
10/10/01   CLEBURNE                       TREES AND POWER LINES
                                          DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

28
Local storm report, Oct 10, 8:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
804 PM CDT WED OCT 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    5 S KIRBY                 AR   .75 INCH HAIL
10/10/01   PIKE                           DIME SIZE HAIL AT
                                          COWHIDE COVE. REPORTED
                                          BY SHERIFFS OFFICE.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:09 PM CDTSevere Thunderstorm WarningLZKIzard41 min
Oct 10, 7:16 PM CDTSevere Thunderstorm WarningLZKIndependence39 min
Oct 10, 7:24 PM CDTSevere Thunderstorm WarningLZKSharp46 min
Oct 10, 7:33 PM CDTSevere Thunderstorm WarningLZKPike42 min
Oct 10, 7:38 PM CDTSevere Thunderstorm WarningLZKJefferson37 min
Oct 10, 7:43 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie62 min
Oct 10, 9:02 PM CDTFlash Flood WarningLZKJefferson88 min
Oct 11, 12:03 PM CDTSevere Thunderstorm WarningLZKDrew42 min

Nearby

Tornado Warnings in Arkansas, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.